Thunderstorm Wind, Richland
- When
- July 28, 2:40 AM CST
- Where
- Richland County, Colfax
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.470, -96.870
Report of large branches snapped as well as dead trees blown down.
5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms produced damaging wind gusts and hail up to 1.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 28, 1:38 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 238 AM CDT Wed Jul 28 2021 .SHORT TERM...(Today through Thursday) Issued at 200 AM CDT Wed Jul 28 2021 Several concerns/potential impacts for this short term period beginning with early morning convection across southeastern North Dakota and the southern Red River Valley. Later today, a severe threat east and Heat Advisory criteria south are additional concerns. Early morning...strong H850 WAA and a LLJ resulting in scattered TS activity across south central and southeastern ND. This activity is under a very warm layer aloft, which should reduce severe probability to a minimum as +14 C H700 temperatures will likely require elevated cells to exceed 40K feet to produce large hail. Activity will continue to develop further east and track southeast as they develop, with threat ending around 13Z to 14Z as they move east of Otter Tail county. Heat Advisory threat...a juicy airmass is expected across southeastern ND and west central MN as 70+ dew points persist ahead of an incoming cold front. There are two factors impacting potential heat advisory criteria across southeastern ND. The first is impacts from early morning storm blowoff and how much that reduces early morning heating. Secondly, by the time the temperatures recover from a slow start, winds will begin to shift to the NW behind the incoming front, bringing slightly drier air into the area. For this reason and with coordination with WFO BIS have elected to hold off on issuing an advisory and address in HWO simply due to lack of confidence from the aforementioned factors. Severe threat...the most impactful threat today will be severe weather potential in the far east. An upper disturbance moving across north central Manitoba is beginning to fire storms across the MB lakes. The wave will continue to ride the upper ridge into Lake of the Woods by mid-morning. By late morning, a rapidly warming boundary layer will result in high MUCAPE values in excess of 3000 to 4000 J/KG across northern MN Minnesota, as well as 40 to 50 kts bulk shear. This activity will also be inhibited early with the strong H700 temperatures, however the northeastern portion of the CWA drops to nearly +10 to +11 C from eastern Kittson County down through Park Rapids. With the impressive morning CAPE and shear as well as slightly cooler mid-level temperatures in the east and northeast, a few morning super cells are likely across the far northeast by mid-morning. By early afternoon, an MCS is expected to develop and dive into northwestern WI, keeping the greatest severe threat east of the forecast area, where significant wind damage is probable. SPC slight risk area covers this with a slight risk for southern Beltrami/Clearwater/Wadena/Hubbard/and eastern portions of Mahnomen and Otter Tail counties...although I think a few hailers could impact Lake of the Woods and northern Beltrami as well. A nested NAM/HRRR blend reflects this thinking well and is used for POP guidance. This solution could bring activity into Baudette by 10 AM. The front moves through by late afternoon with cooler, drier air behind it, allowing for overnight lows in the 50s and Thursday highs in the 80s. .LONG TERM...(Thursday night through Tuesday) Issued at 200 AM CDT Wed Jul 28 2021 Thursday night and Friday...Northwesterly flow aloft continues, with a shortwave moving from Ontario into northern MN during the period. This will help push a surface trough axis into the area during the day on Friday. Ensembles have been trending in a drier direction, and with the upper forcing mostly to our northeast, kept the blended solution of most POPs in the north and northeastern counties for Friday. Some of the deterministic models such as the NAM hint at another ridge riding shortwave just to our southwest over SD for Friday. However, these runs seem to be an outlier in the ensemble, so will keep our southern counties dry for the end of the week. Saturday through Tuesday...North to northwesterly flow aloft continues through the period. The shortwave on Friday will bring some decent cold air advection for the weekend, knocking temps back to more seasonal levels. Temps start to slowly come back up during the early part of the work week as the upper trough over the Great Lakes pulls further east and heights rise again over the Northern Plains. Ensemble M and R climate show no strong signal for precipitation, so no end to drought conditions in sight. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1124 PM CDT Tue Jul 27 2021 Maintained most consistency from the 00z set of TAFs. Still uncertain whether any convective activity will affect any of the TAF sites, so left it out for now. Did add some cumulus type SCT decks at KBJI/KTVF by late morning and afternoon, in anticipation of the afternoon storm potential mainly around KBJI. If this does occur, it will likely be for a short window of time. Otherwise, the main impact will still be the shifting wind directions and gusty winds, mainly along and west of the Red River Valley. The wind gusts should begin to decrease again Wednesday evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Speicher LONG TERM...JR AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 1149 PM CDT Tue Jul 27 2021 MNZ029-040-NDZ049-052-053-290500- Wilkin-Grant-Ransom-Sargent-Richland- 1149 PM CDT Tue Jul 27 2021 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Tonight Isolated strong storms are possible, however, the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms could still be ongoing Wednesday morning. Depending on how fast these clear out, there could be more development Wednesday afternoon. However, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024- 026>030-038-039-054-290500- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- 1149 PM CDT Tue Jul 27 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms could still be ongoing Wednesday morning. Depending on how fast these clear out, there could be more development Wednesday afternoon across the Bemidji to Park Rapids corridor, where isolated strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 28 2021
NDZ039-049-053-280915-
Ransom ND-Richland ND-Cass ND-
312 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...
SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 415 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 28 miles southwest of Fargo, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leonard around 320 AM CDT.
Barrie around 330 AM CDT.
Davenport around 335 AM CDT.
Kindred around 340 AM CDT.
Walcott around 350 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4658 9737 4672 9740 4671 9679 4663 9679
4659 9676 4644 9672
TIME...MOT...LOC 0812Z 278DEG 26KT 4663 9731
JRThe Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 08:41 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Report of large branches snapped as well as dead trees blown down.
Large, wind driven hail damaged fields across portions of western and central Colfax Township before 4 AM CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975928, 975929.